MAUDE Adverse Event Report: COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
The initial information stated that the white cannula is defective as it would not allow the guide wire to pass inside, thus the blue rhino would not advance.Update 05jul2016 - information was provided that the user required use of another blue rhino device.The patient required a longer anaesthetic than necessary and there was a potential for injury to the trachea.The staff surgeon, said it was very dangerous - and a flexible bronch was used to check for injuries.Once the new device was utilized, the procedure was completed as planned.
 
Additional Manufacturer Narrative
(b)(4).Investigation / evaluation: during the course of investigation.A dimensional verification, functional test, and a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions (mi), quality control (qc), and a visual inspection of the returned used product was conducted.The device is packaged with an instructions for use (ifu); which gives device description and intended use as well as appropriate warnings, precautions and contraindications associated with the device as well as instructions for placement and proper use of the device.During inspection of the returned product, the wire was inserted into the tracheostomy catheter.It was noted a permanent 90 degree bend in the wire noted at 14.5 cm proximal to the distal tip.There were also two smaller kinks at 17 cm and 18 cm respectively located proximal to the distal tip.In spite of the kinks and bend, the wireguide was able to be inserted and moved inside the tracheostomy catheter, but with slight difficulty.The noted bend and kinks in the wire guide likely contributed to the customer's difficulty in placing the wire guide inside the tracheostomy catheter.It is unclear from the description of the event and from the examination of the returned device as to how the wire guide was kinked.As the ifu provided with the device cautions against using force and in several locations instructs the clinician to use care in the placement of the device it is likely that once the wire guide was kinked and bent, the force required to advance the catheter seemed too high to the clinician and the clinician then chose to use a replacement device to complete the procedure.Per quality control specification, there is confirmation that the correct size tubing has been used.The surface of the catheter is also checked to be smooth, free of dirt and damage.And that the catheters have correct end hole size.There is also a verification of a smooth transition between the catheter and wire guide checker.A search of the complaint database shows this to be the only complaint associated with this lot number.Based on the information provided and the results of our investigation, we are unable to determine with certainty the root cause of the reported difficulty.However, we have notified the appropriate internal personnel and will continue to monitor for similar events.Per the conclusion of the quality engineering risk assessment (qera), additional risk reduction is not required.
 
Event or Problem Description

Brand Name
CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5785816
Report Number1820334-2016-00669
Device Sequence Number260018
Product Code JOH
UDI-Device Identifier00827002531734
UDI-Public(01)00827002531734(17)190222(10)6730260
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K133597
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PTIS-100-HC-G
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/12/2016
Supplement Report FDA Received Date09/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;